Hail, Dickinson
- When
- June 7, 5:15 AM CST to 5:17 AM CST
- Where
- Dickinson County, 3.74 mi SSW of Granite Bluff
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.900, -88.060
An approaching warm front triggered a severe thunderstorm with large hail over Dickinson County on the morning of the 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
An approaching warm front triggered a severe thunderstorm with large hail over Dickinson County on the morning of the 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 7, 2:57 AM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 457 AM EDT TUE JUN 7 2011 .SYNOPSIS... IMPRESSIVE MOISTURE PLUME OVER MN AND WI ON VIS SAT THIS AFTN AND ON WV IMAGERY OVERNIGHT AHEAD OF THE WARM FRONT CURRENTLY STREATCHING E FROM THE SFC LOW IN SERN MONTANA AND INTO CNTRL MN AND WI. TEMPERATURES HAVE BEEN STRUGGLING TO FALL INTO THE 70S S OF THE WARM FRONT IN SOUTHERN MN AND SW WINDS HAVE BEEN ON THE INCREASE. THUNDERSTORMS DEVELOPED ALONG THE H850 WARM FRONT AND ELEVATED INSTABILITY OVER NRN MN AND SPREAD E OVERNIGHT INTO WRN LK SUPERIOR...WRN UPPER MI...AND NRN WI. THESE THUNDERSTORMS HAVE BEEN PRODUCING 1-1.5IN HAIL REPORTS OVER NRN MN. && .DISCUSSION /TODAY THROUGH FRIDAY NIGHT/... EXPECT THE ONGOING CONVECTION MENTIONED ABOVE TO CONTINUE THROUGH THE MORNING HOURS OVER A GOOD PORTION OF THE CWA. AS THE H850 WARM FRONT AND WEAK SHORTWAVE BEGIN TO QUICKLY SLIDE N LATER THIS MORNING...EXPECT THE THE CONVECTION TO FOLLOW SUIT. MEANWHILE...POTENT SHORTWAVE AND THE INTENSIFYING SFC LOW MOVING THROUGH THE DAKOTAS WILL INCREASE LOW/MID LVL WAA ALONG THE WARM FRONT AND LIKELY KICK OFF THUNDERSTORMS FARTHER W INTO THE DAKOTAS. THIS WILL ALSO INCREASE WAA OVER THE WRN HALF OF THE CWA THIS MORNING...SO WILL CONTINUE THE MENTION OF THUNDERSTORMS...WITH THE HIGHEST POPS THIS MORNING WEST. H850-500 LAPSE RATES AROUND 7.5J/KG THIS MORNING...WITH H850 PARCEL CAPE VALUES AOA 2000J/KG LEADS TO THE POTENTIAL FOR STRONG THUNDERSTORMS. EFFECTIVE BULK SHEAR IS A LITTLE ON THE LOW SIDE...AROUND 20-30KTS. THINK BIGGEST THREAT WILL BE ISOLATED LARGE HAIL AND BRIEF HEAVY RAIN WITH THE ELEVATED NATURE OF THE THUNDERSTORMS...SO ADDED LARGE HAIL TO THE GRIDS OVER THE WEST FOR THIS MORNING. ALSO MENTIONED SOME GUSTY WINDS DUE TO DCAPE VALUES EXCEEDING 1000J/KG...IF THE STRONGER DOWNDRAFTS ARE ABLE TO BREAK THROUGH THE LLVL INVERSION. QUESTION IS HOW FAR E THE STORMS WILL SLIDE WITH THE WNW MEAN FLOW. DECENT INSTABILITY SEEN IN ML AND ELEVATED CAPE OVER THE SERN PART OF THE CWA...SO THE POTENTIAL IS THERE FOR THE STORMS TO CONTINUE. ALTHOUGH BEST WAA ALONG THE H850 WARM FRONT DIMINISHES IS YOU HEAD FARTHER E. DID PUT LOW CHANCE POPS FOR STORMS MAKING IT THERE AND WILL NEED TO MONITOR HEADING INTO THE MORNING HOURS. AS THE SFC WARM FRONT MOVES THROUGH TOWARDS DAY...THUNDERSTORM POTENTIAL BECOMES MORE UNCERTAIN. AS THE AREA COMES UNDER THE WARM SECTOR...LLVL CAP MOVES IN AND WILL LIKELY BE TOO DRY IN THE MID LVLS TO SUPPORT CONVECTIVE DEVELOPMENT. WITH THE STRONG H850 LAPSE RATES...APPROACHING 8-8.5C/KM...AND STRONG ELEVATED CAPE VALUES AROUND 1500J/KG REDEVELOPING...DID NOT HAVE ENOUGH CONFIDENCE TO REMOVE POPS COMPLETELY THIS AFTN. IN ADDITION...WITH MODEL HODOGRAPHS INDICATING STORMS TRAVELING EASTWARD ON THE WARM FRONT...BELIEVE THERE IS A POTENTIAL FOR SOME OF THE STORMS TO BRUSH THE NRN SECTIONS OF THE LAND CWA BEFORE THE FRONT MOVES FAR ENOUGH N BY EARLY EVENING. WARM AND HUMID DAY EXPECTED...MIXING TO H850 TEMPS AROUND 20C IN THE LATE AFTN PRODUCES HIGHS IN THE UPPER 80S AND LOW 90S ACROSS MUCH OF THE INTERIOR LOCATIONS. WITH SOME MARINE INFLUENCE UNDER THE ERLY FLOW AHEAD OF THE WARM FRONT...EXPECT TEMPS ALONG THE KEWEENAW TO BE COOLER...UNTIL THE FRONT FINALLY SHIFTS S WINDS LATE IN THE AFTN. WARM FRONT WILL BE OVER LK SUPERIOR TONIGHT...STRETCHING E FROM A 993MB LOW JUST E OF FARGO. THIS LOW IS EXPECTED TO TRACK E OVERNIGHT AND NEAR WRN LK SUPERIOR. WILL LIKELY SEE ONGOING CONVECTION OVER NRN LK SUPERIOR...BUT CONCERN COMES FROM POTENTIAL UPSTREAM CONVECTION OVER NRN MN EVOLVING INTO AN MCS AND MOVING ACROSS THE CWA. MCS SEEMS POSSIBLE WITH THE INSTABILITY PRESENT OVER THE AREA...SUBSTANTIAL H850 MOISTURE TRANSPORT NE ACROSS UPPER MI OVERNIGHT AND THETA-E RIDGE/ADVECTION. WITH THE FORWARD PROPAGATING CORFIDI VECTORS SUGGESTING THAT THE MCS WILL GRADUALLY SHIFT ENE THROUGH THE NIGHT...MAY END UP STAYING OVER LK SUPERIOR...BUT THE POTENTIAL EXISTS FOR THUNDERSTORMS TO DEVELOP ALONG THE SRN EDGE AND OVER THE NRN PORTIONS OF THE LAND CWA. BEST CHANCES AT THIS TIME APPEAR TO BE WRN U.P...ESPECIALLY THE KEWEENAW PENINSULA. AREA SHOULD SEE A LITTLE BIT OF A BREAK WED MORNING BEHIND THE POTENTIAL MCS. TIMING WITH THE FRONTS AND INSTABILITY WILL BE THE KEY FOR POTENTIAL CONVECTION ON WED. FIRST WITH THE POTENTIAL REBOUND IN INSTABILITY BEHIND THE POSSIBLE MCS TONIGHT. PLENTY OF LLVL MOISTURE AND SUNNY SKIES SHOULD HELP SFC BASED CAPE VALUES INCREASE OVER THE LAND AREAS BY LATE MORNING. HOW QUICKLY IN INCREASES WILL DEPEND ON THE TIMING OF THE COLD FRONT SURGING E ACROSS THE AREA INTO THE AFTN. ECMWF IS THE FASTEST OF THE MODELS WITH THE SFC LOW AND COLD FRONT MOVING THROUGH THE CWA...EXITING BY 00Z THU. NAM IS ON THE SLOWEST SIDE...HAVING IT OVER THE CNTRL CWA...WITH THE GFS/CANADIAN HAVING IT EXIT BETWEEN 18-00Z. WITH THE POTENT CAA ASSOCIATED WITH THIS FRONT...STRONG LIFT WILL BE PRESENT AND CONVECTIVE POTENTIAL...ALONG WITH SEVERE POTENTIAL...WILL DEPEND ON REBOUNDING INSTABILITY ON WED MORN. 0-6KM BULK SHEAR IS FAIRLY IMPRESSIVE AND LIKELY EXCEEDING 40KTS. IF THE FRONT TIMES OUT HITTING DURING PEAK HEATING...THINK SUPERCELL POTENTIAL INCREASES WITH DECENT 0-3KM EHI EXCEEDING 2-3 OVER THE SCNTRL CWA AND A SLIGHTLY VEERING HODOGRAPH. SPC HAS CONTINUED THE SLIGHT RISK OVER THE SCNTRL CWA FOR THE DAY 2 OUTLOOK AND WILL MENTION IN HWO. WITH THE FRONT MOVING THROUGH QUICKLY WED AFTN...IT MIGHT LIMIT SOME OF THE HIGHS...ESPECIALLY OVER THE WRN CWA. OVERALL...SHOULD STILL BE A FAIRLY WARM/HUMID DAY OVER THE CNTRL AND E. AS THE SFC FRONT EXITS THE AREA...MUCH COOLER AIR WILL SURGE ACROSS THE CWA WED NIGHT. EXPECT SOME LINGERING CLOUDS AND THE POTENTIAL FOR SOME LIGHT SHOWERS WITH DECENT H925-700 MOISTURE AND PVU MOVING OVER THE CWA. THESE SHOWERS AND CLOUDS SHOULD QUICKLY DIMINISH AS THE UPPER WAVE AND LINGERING MOISTURE EXIT THURS AFTN. HIGH PRESSURE SETTLING OVERHEAD SHOULD WEAKEN WINDS UP AND CLEAR SKIES WILL LEAD TO DECENT RADIATIONAL COOLING. PWATS DON/T FALL TOO LOW...ABOUT 50 PERCENT OF NORMAL...WITH DRIEST AIR OVER THE NRN HALF OF THE CWA. THEREFORE...HAVE LOWS IN THE UPPER 30S OVER THE INTERIOR W...WITH 40S ELSEWHERE. IN ADDITION...AS THE FRONTAL BOUNDARY THAT PASSED THROUGH THE AREA WED AFTN/EVENING STALLS OUT OVER SRN WI EXPECT CONVECTION TO RUN ALONG IT THURS INTO THURS NIGHT...WHICH COULD PRODUCE A FEW HIGH CLOUDS STREAMING OVER THE SCNTRL CWA. THEREFORE...WILL KEEP TEMPS SLIGHTLY WARMER THERE. HUDSON BAY HIGH WILL REMAIN IN CONTROL ON FRI...WHICH WILL PROVIDE ANOTHER NICE DAY ACROSS THE AREA...ALTHOUGH THERE COULD BE A FEW CLOUDS TRYING TO APPROACH THE WI AND UPPER MI BORDER. ECMWF/GFS/CANADIAN CONSISTANT ON AN UPPER TROUGH PUSHING E THROUGH THE FLOW AND ACROSS THE GREAT LAKES REGION FOR FRI NIGHT AND INTO SAT. WITH THE HUDSON BAY HIGH IN PLACE...SYSTEM MAY BE FIGHTING THE DRY AIR AND KEEP THE BEST CHANCES FOR PCPN OVER THE SRN HALF OF THE CWA. PREVIOUS SHIFT HAD ADDED IN SOME SLIGHT CHANCE POPS OVER THE SCNTRL CWA FOR SAT AND HAVE EXPANDED THEM EARLIER INTO THE SECOND HALF OF FRI NIGHT. && .AVIATION /FOR THE 06Z TAF ISSUANCE/... WEAK SFC TROF AND POOLING OF HIGHER DEWPOINTS SHOULD LEAD TO FOG AND IFR VSBY AT KSAW OVERNIGHT TONIGHT. LEFT FOG OUT OF KCMX WHERE DEWPOINTS NOT QUITE AS HIGH...AND NOT MUCH RAIN OCCURRED OVER THE SCNTRL LAKE SUPERIOR LAST EVENING SO WOULD NOT EXPECT ANY FOG TO ADVECT INTO KCMX LATE TONIGHT IN DEVELOPING ERLY FLOW. EXPECT IMPROVEMENT TO VFR TO OCCUR AT KSAW AFTER SUNRISE. ONLY INCLUDED AN INCREASE IN MID-LVL CLOUDS ON TUESDAY FROM WAA CONVECTION SPREAD THROUGH THE NRN PLAINS OVERNIGHT AND TUE MORNING AND KEPT ANY SHRA WEST OF THE REGION. DEVELOPING MID-LVL CAP WITH WARMER TEMPS ALOFT SHOULD INHIBIT SHRA/CONVECTION DURING THE AFTERNOON AND EVENING HRS ON TUESDAY. DID INCLUDE LLWS AT BOTH TAF SITES TUE EVENING AS LOW-LVL SPEED MAX MOVES ACROSS THE AREA. && .MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/... AS MORE HUMID AIR AND SHOWERS/THUNDERSTORMS AHEAD OF LO PRES AND ATTENDANT WARM FRONT MOVING E FROM THE NORTHERN PLAINS OVERSPREAD LK SUP TODAY/TONIGHT...EXPECT FOG TO DEVELOP. TERRAIN ENHANCEMENT AND THE APPROACHING LOW WILL ALSO INTENSIFY THE NE WIND DOWN THE W HALF OF LK SUP TODAY...WITH WINDS UP TO 25 KTS. ONCE THE LO PUSHES TO THE E LATER ON WED...A STRONGER NW TO N WIND WILL DEVELOP. N WINDS OVER THE NCENTRAL PART OF THE LK MAY APPROACH 30 KTS ON WED NIGHT. EXPECT THE FOG TO DISSIPATE ON WED/WED NIGHT WITH THE ARRIVAL OF DRIER AIR IN THIS STRENGTHENING NNW FLOW. A LIGHER N TO E WIND WILL DEVELOP LATER IN THE WEEK AS HI PRES BUILDS ACROSS ONTARIO. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SYNOPSIS...SRF DISCUSSION...SRF AVIATION...VOSS MARINE...KC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 518 AM EDT TUE JUN 7 2011 MIZ001>007-009>014-084-085-081100- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 518 AM EDT TUE JUN 7 2011 /418 AM CDT TUE JUN 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STRONGER STORMS STORMS THIS MORNING AND EARLY THIS AFTERNOON COULD PRODUCE LARGE HAIL AND GUSTY WINDS...MAINLY OVER WESTERN UPPER MICHIGAN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY EVENING. THERE IS A SLIGHT RISK SOME OF THE THUNDERSTORMS MAY BE SEVERE...MAINLY OVER SOUTH CENTRAL UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HAIL OR STRONG WINDS WOULD BE GREATLY APPRECIATED. LSZ162-240>251-263>267-081100- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 518 AM EDT TUE JUN 7 2011 /418 AM CDT TUE JUN 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS COULD PRODUCE LARGE HAIL AND GUSTY WINDS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-081100- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 518 AM EDT TUE JUN 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY EVENING...AND AGAIN SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. SRF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 148 AM CDT TUE JUN 7 2011 MIZ002-009-070815- GOGEBIC-ONTONAGON- 148 AM CDT TUE JUN 7 2011 ...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL 315 AM CDT/415 AM EDT/... AT 145 AM CDT/245 AM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 33 MILES NORTHWEST OF UPSON...OR 41 MILES WEST OF IRONWOOD. THIS STORM WAS MOVING EAST AT 35 MPH. PENNY SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 543 AM CDT TUE JUN 7 2011 MIZ010>012-071130- DICKINSON-IRON-MENOMINEE- 543 AM CDT TUE JUN 7 2011 ...SIGNIFICANT WEATHER ALERT FOR DICKINSON...IRON AND MENOMINEE COUNTIES UNTIL 630 AM CDT... AT 542 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 9 MILES NORTHEAST OF TIPLER...OR 11 MILES SOUTHWEST OF CRYSTAL FALLS. THIS STORM WAS MOVING EAST AT 50 MPH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KC
The Marquette radar (KMQT), 80 km away, was scanning. The volume nearest the first event began at 11:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321949.